Lightning, Duval
- When
- August 19, 4:35 PM EST
- Where
- Duval County, Jacksonville
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
10 year old boy struck by lightnng.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 1:05 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 205 PM EDT MON AUG 19 2002 CURRENTLY...WEST COAST SEABREEZE CU FIELD BEGAN TO DEVELOP MID-MORNING WITH CONVECTION NOW FIRING ALONG THE LEADING EDGE NEARING GNV AND OCF. ALSO SOME SCT TSRA ACROSS GA. BOTH AREAS OF CONVECTION ARE FIRING IN THE VICINITY OF A SFC TROUGH EXTENDING FROM OFFSHORE THE MID-ATLANTIC SOUTHWEST INTO N FL. SFC FLOW IS W-SW WITH TEMPS NEAR 90. AFTN CONVECTION IS MOVING GENERALLY EAST AT ABOUT 10 MPH...AND WILL LINGER INTO THE EVENING AS IT APPROACHES THE EAST COAST. ANTICIPATING MAINLY HEAVY PRECIP STORMS. MODELS...GENERALLY ALL IN GOOD AGREEMENT WRT TO 12Z OBS...AND ALL AGREE ON THE BASIC SYNOPTIC PATTERN FOR THE SHORT TERM FORECAST. TONIGHT...WILL WORD NORTHERN TIER FOR EVENING CONVECTION. A VORT LOBE EXTENDING FROM SSI TO OCF MAY SUPPORT SOME NOCTURNAL PRECIP MAINLY ACROSS THE THE SOUTHERN ZONES. MAY ALSO SEE A CONVERGENT BAND DEVELOP ALONG THE WESTERN & SOUTHERN FL ZONES TOWARD MORNING. TUE THROUGH WED NIGHT...UPR LVL TROUGH ELONGATES ALONG THE EAST COAST EXTENDING OVER THE JAX AREA TUE AFTN CREATING A WEAK STEERING FLOW FOR ANTICIPATED SEABREEZE INDUCED CONVECTION. AT THE SFC...THE RIDGE AXIS EXTENDS THROUGH CENTRAL FL WITH A TROUGH ALONG THE MID ATLANTIC SEABOARD. THESE FEATURES WILL KEEP A RELATIVELY WEAK W-SW FLOW OVER THE AREA THROUGH TUE NIGHT. DYNAMICS FAVOR THE EASTERN AND SOUTHERN ZONES FOR THE START OF CONVECTION TUE WHERE WESTERLY FLOW MEETS THE EAST COAST SEABREEZE UNDER A H5 VORT LOBE ALONG THE SE COAST. THIS PATTERN WILL PERSIST INTO WED AS THE H5 RIDGE BUILDS OVER THE EASTERN CONUS SWEEPING WEAK IMPULSES AND HIGH MEAN LAYER MOISTURE OVER THE FORECAST AREA FROM THE ATLANTIC...WITH PWATS NEAR 2 THROUGH THE SHORT TERM. WILL WORD FOR LIKELY POPS TUE FOR COASTAL & SOUTHERN FL ZONES...AND CHC ELSEWHERE. CHC OF EVENING CONVECTION. WED THE SFC RIDGE AXIS BUILDS N INTO GA BRINGING A SOUTHERLY TO EASTERLY FLOW OVER THE AREA...AS DRIER AIR APPROACHES THE GA ZONES TRAILING A DIFFUSE BACK DOOR COLD FRONT. WILL CONTINUE CHC POPS FOR WED AND WED EVENING CONVECTION. THU...SFC RIDGE AXIS LINGERS ACROSS GA AS BACK DOOR FRONT WASHES OUT OF THE AREA. EASTERLY FLOW WILL PERSIST WITH DRYING INDICATED ALONG THE COAST AND IN GA. WILL WORD FOR ALL ZONES FOR CHC POPS WITH HIGHER POPS ACROSS THE WESTERN AND SOUTHERN ZONES. EXTENDED...SFC RIDGE AXIS BEGINS TO SHIFT S FROM OVER GA TO CENTRAL FL AS A COLD FRONT APPROACHES THE EASTERN SEABOARD SUN. WILL WORD FOR HIGH & LOW TEMPS ABOVE CLIMO DUE TO STRONG RIDGE ALOFT AND MINOR H5 HEIGHT FLUCTUATIONS. CHC PRECIP EACH DAY. MARINE...NO HEADLINES. FORECAST ON TRACK WITH CURRENT OBS FROM BUOYS 41008 TO 41012 REPORTING WINDS SW-W 10 KTS AND SEAS 2 FT. PRELIM... AMG TT 073/092 072/092 073 24353 SSI TT 076/090 076/090 076 24453 JAX TT 073/091 073/091 073 24464 SGJ TT 074/090 074/089 074 24464 GNV TT 071/090 071/091 071 24463 OCF TT 071/090 071/091 071 24463 .JAX... .GA...NONE. .FL...NONE. BROYLES/CARROLL
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-192230- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 130 PM EDT MON AUG 19 2002 ...THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. STORM MOTION WILL GENERALLY BE TO THE EAST-SOUTHEAST NEAR 10 MPH. SLOW STORM MOTION WILL ALLOW FOR VERY HEAVY RAINFALL IN SOME AREAS...WITH LOCALIZED FLOODING POSSIBLE. HIGH MOISTURE LEVELS IN THE ATMOSPHERE WILL ALSO INCREASE THE POTENTIAL FOR FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY REACH SEVERE LEVELS...ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 lightning. Local standard time, as filed.
10 year old boy struck by lightnng.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311795.